Undesirable Effects Of Nasal Steroids: The Nosebleed
Last updated: March 2023
Again last week I had another of my many restarts of nasal steroids and saline. If you’ve been following my posts on Asthma.net for any period of time, you likely know that this is something that I struggle with, but really for not any particularly good reason.
Using a nasal steroid for asthma
Like many with asthma, I have year-round allergic rhinitis that I take a nasal steroid and saline to help manage. I use a metered-dose sort of saline similar to what you would find as a steroid or decongestant nasal spray. While it’s probably not as effective as a continuous stream or neti pot sort of situation, I really didn’t tolerate the other type well given my sensory issues and I figure it’s better than nothing! I generally am free of any sort of side effects that I can link directly to the nasal steroid spray.
Well, until the other day, anyway.
Side effects of nasal steroid spray for asthma
After several days of actually using my nasal steroid and saline as prescribed, I got a nosebleed. I can’t tell you the last time I had a nosebleed, so I figure it’s likely linked. Of course, this happened on Thursday morning, and it’s now Saturday. Like anybody, I don't like nosebleeds, so I haven’t taken my nasal sprays for two days now to give my nose a chance to recover.
But, what exactly am I supposed to do about this? My sinuses still feel pretty good after my latest round of sinus treatments, so I’m wanting to figure this out before I drop off completely and lose any ground I’d gained—even if I know I have a 99% of dropping off again as I have every other time I’ve restarted the nasal steroids. (Also, what’s amazing in an ironic way about this is just a couple weeks ago my friend K said she discontinued nasal steroids as a kid due to nosebleeds and I was like “Oh, I’m lucky, I haven’t had that problem.” Serves me right?)
Now, what I’ve not come across is what to about side effects like nosebleeds from nasal steroid spray. Family Allergy Asthma and Sinus Care says to ensure you point the tip of the nasal spray toward the outer edge of your nose, not toward the septum. But that’s exactly what I’ve been doing, so that doesn’t help in this situation!1 The only other thing I can think of in the interim is to lower my dose to one puff daily rather than two.
Does the type of nasal steroid make a difference?
One interesting thing I came across, is that the type of nasal steroid we take may increase or decrease our risk for epistaxis (the fancy medical term for nose bleed!). A meta-analysis determined all nasal corticosteroids carry a “relative risk” for nose bleeds, but some had greater risk than others. Beclomethasone HFA, fluticasone furorate (Avamys), fluticasone propionate (Flonase) and mometasone furorate (Nasonex) are highest risk for nosebleeds, and lower-risk are beclomethasone aqueous (known as Beconase or Vancernase), ciclesonide HFA and ciclesonide aqueous (both known as Omnaris).2,3
Normally from one fairly common and minor adverse event I wouldn’t go switching meds. However, I see my asthma doctor this week, so switching up my nasal spray is a discussion that may be worthwhile to have based on the above. I’ll mull it over in the coming days!
Have you had side effects from nasal steroid spray? What did you do about them?
How often do you find time to focus on yourself?
Join the conversation